Hail, Green
- When
- July 15, 5:30 PM CST
- Where
- Green County, 5.14 mi SW of Postville
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 42.740, -89.810
A complex of thunderstorms along a cold front moved across southern Wisconsin causing locally damaging winds, large hail and flash flooding. A tornado occurred near Evansville.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A complex of thunderstorms along a cold front moved across southern Wisconsin causing locally damaging winds, large hail and flash flooding. A tornado occurred near Evansville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 15, 2:59 PM CST, 2 hours 31 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 359 PM CDT Mon Jul 15 2024 .KEY MESSAGES... - A line of strong to severe thunderstorms will begin to develop over ne IA late this afternoon and move ewd across srn WI and nrn IL through the evening. Damaging winds is the main threat but large hail and a few tornadoes are possible. - Heat index values in the lower to middle 90s this afternoon. - Drier, quieter weather conditions return behind a departing cold front by mid week. && .SHORT TERM... Issued 250 PM CDT Mon Jul 15 2024 Tonight through Tuesday night: Severe Thunderstorm Watch 539 now in effect for south central WI until 04Z. Scattered convection has begun along and near a warm front over central IA. The front then extends into the Quad Cities area and IL. Farther to the north an area of showers and embedded thunder continues along the MN/IA border. Expecting storms to erupt along the front but also extend to the north where a shortwave trough is approaching. A swly 20-25 kt LLJ will aid lift and moisture transport across nrn IL and srn WI during this time. Abundant MLCAPE of 4000-5000 J/KG is present along and south of the warm front, but still 2000-3000 J/KG over srn WI but with some MLCIN. The trends of higher CAPE and less CIN will continue over the next several hours as thetae advection increases on the nose of the LLJ. The latest Warn on Forecast ensemble develops a mature QLCS by early evening with the nrn bookend vortex affecting far srn WI with not much development to the north. Will not fully commit to the ensemble and count on some development farther north. Widespread damaging winds could develop with this QLCS over far srn WI into nrn IL where steeper lapse rates and higher DCAPE will be present. QLCS tornadoes will also be possible with 0-3 KM wly shear around 30 kts in addition to effective SRH increasing to near 200 ms/s2 near the IL border. Much of the strong to severe convection should by over by 03Z. The cold front will then pass during the early morning hours with some stratus cloud cover in the wake of it especially during the initial heating of the day. Gradual cold advection will continue Tue-Tue nt as a large upper trough will swing from Ontario into the wrn Great Lakes. The upper trough could support enough instability for a few showers north of Madison and Milwaukee for Tue aft-nt. Gehring && .LONG TERM... Issued 250 PM CDT Mon Jul 15 2024 Wednesday through Monday: Weather quiets down significantly for the later half of the week. Despite an anomalously deep 500hPa trough pivoting across the Great Lakes region on Wednesday, height rises combined with warmer, dry air above roughly 5kft and high pressure near the surface should inhibit any shower or storm development although cumulus is expected in the afternoon. However, there is also noticeable CAA at 500hPa to help steepen mid-level lapse rates which would help increase positive buoyancy in the mid levels should parcels be able to get above the warmer cap. Any shower development is expected to remain north of our area, but there is a small chance (~15%) that our northern counties may see a shower or two Wednesday afternoon. Surface high pressure will then dominant the region as we head into the weekend leading to daily chances for cumulus development and high temperatures generally in the mid to upper 70s. Models then indicate an area of low pressure developing over the Great Plains this weekend which may allow for some showers and storms to impact southern Wisconsin as it decays to our west. Falkinham && .AVIATION... Issued 250 PM CDT Mon Jul 15 2024 Sct035-040 cumulus this afternoon then a line of strong to severe storms will move ewd across srn WI from 23-03Z but with greater focus south of Madison and Milwaukee. A cold front will then follow late tnt with areas of MVFR Cigs and Vsbys following the front for Tue AM. Sct-bkn035-040 cumulus expected for Tue afternoon into the evening. Gehring && .MARINE... Issued 250 PM CDT Mon Jul 15 2024 Showers and thunderstorms will cross the lake this evening as a cold front moves across Wisconsin. The primary area of storms will be focused across the southern half of the lake and may be strong to severe with gusty winds and heavy rain being the primary threats, but large hail is also a concern. Storms are also expected across the northern half of the lake with strong storms still possible, but are expected to be less of a threat as compared to those across the southern half of the lake. Winds will be from the south this afternoon and overnight ahead of the cold front and will turn to a northwesterly direction overnight into Tuesday behind the cold front. High pressure of 30.1 inches will sink south into the Great Lakes region on Tuesday and Wednesday bringing quieter weather to the region through the rest of the week. Winds will be from the north to northwest with gusts generally 15-20 knots across the lake on Wednesday, but some stronger gusts of 20-25 knots are possible across the northern third of Lake Michigan. Winds will become lighter and more variable on Friday as the high pressure moves eastward over the lake. Gehring && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Visit us at weather.gov/milwaukee Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSMilwaukee www.twitter.com/NWSMilwaukee www.youtube.com/NWSMilwaukee
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 259 PM CDT Mon Jul 15 2024 WIZ046-047-051-052-056>060-062>072-162000- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 259 PM CDT Mon Jul 15 2024 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Tonight Elevated heat indices in the 90s will linger into the early evening. A line of strong to severe thunderstorms is expected to move across far southern WI and northern IL this evening. Damaging winds is the main concern along with a few tornadoes. Urban and small stream flooding may occur with these storms. The Wisconsin Department of Natural Resources has issued an Air Quality Advisory for Ozone which will remain in effect until 9:00 PM CDT tonight. This advisory affects people living in the following counties: Kenosha, Milwaukee, Ozaukee, Racine, Sheboygan. .DAYS TWO THROUGH SEVEN...Tuesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. LMZ643>646-162000- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 259 PM CDT Mon Jul 15 2024 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Tonight A line of strong to severe thunderstorms is expected tonight especially south of North Point Lighthouse. .DAYS TWO THROUGH SEVEN...Tuesday through Monday No hazardous weather is expected at this time. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-162000- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 259 PM CDT Mon Jul 15 2024 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Tonight A line of strong to severe thunderstorms is expected tonight across the far southern portion of Lake Michigan. Other scattered storms will occur elsewhere across the lake. .DAYS TWO THROUGH SEVEN...Tuesday through Monday No hazardous weather is expected at this time. www.weather.gov/mkx
Special Weather Statement National Weather Service Milwaukee/Sullivan WI 537 PM CDT Mon Jul 15 2024 WIZ067-152315- Lafayette WI- 537 PM CDT Mon Jul 15 2024 ...A STRONG THUNDERSTORM WILL IMPACT WESTERN LAFAYETTE COUNTY THROUGH 615 PM CDT... At 537 PM CDT, Doppler radar was tracking a strong thunderstorm near Platteville, moving east at 40 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Darlington, Belmont, Elk Grove, and Calamine. This includes U.S. Highway 151 between mile markers 23 and 28. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for south central Wisconsin. && LAT...LON 4279 9005 4257 9005 4262 9042 4276 9043 TIME...MOT...LOC 2237Z 270DEG 34KT 4268 9042 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH CMILLER
The Milwaukee radar (KMKX), 106 km away, was scanning. The volume nearest the first event began at 23:27 UTC.
4 thunderstorm wind, 3 hail, 3 flash flood, 1 tornado, 1 flood. Local standard time, as filed.
Branches down and a shed blown over.
Scattered trees down across the county with a concentration of trees down between Albany and Brodhead.
Water flowing over a portion of highway 126 near Belmont. Portions of roads flooded in or near Benton, Shullsburg, Darlington, South Wayne and Gratiot. A culvert washed out near Benton.
Some trees down near Martintown.
Damage reports from two local storm chasers showed a tornadic path southwest of Evansville. Video from a resident on the SW side of Evansville showed the tornado moving through mainly farmland, which was confirmed via satellite and ground surveys. Main damage was to a wheat field and a tree line.
Many roads closed due to high water on the east side of the county with some shoulder washouts. More specifically, there was scouring of pavement and shoulder material on County Road E just south of the Norwegian Creek bridge.
Scattered trees down across the county including trees down on Weary Rd. southeast of Evansville. Some wooden boards were blown off a horse fence near Weary Rd. A measured 63 mph wind gust on the west side of Evansville and an estimated wind gust of 70 mph on Weary Rd.
Water had flowed over portions of highway 59 and highway 104 in far western Rock County. Water also had flowed over the intersection of County Road A and Old 92.
Street flooding in Kenosha and Pleasant Prairie with water up to the bottom of vehicles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2024Every state in 2024This day in weather historyThe tornado archive for Wisconsin, 2024Warnings in Wisconsin, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202349, 1202353, 1202358, 1202350, 1202368, 1202352, 1202356, 1190393, 1202837, 1202363, 1202838, 1202839.